Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 261, NWS Midland/Odessa, TX

June 1, 2019Eddy County, Lea County, New Mexico; Loving County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2019, 5:23 PM MDT for Eddy County, Lea County, New Mexico; Loving County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 5:23 PM MDT (23:23 UTC)
Expired
Jun 1, 2019, 6:30 PM MDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:50 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS54 KMAF 012323
SVRMAF
NMC015-025-TXC301-020030-
/O.NEW.KMAF.SV.W.0261.190601T2323Z-190602T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
623 PM CDT Sat Jun 1 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Eddy County in southeastern New Mexico...
  Southwestern Lea County in southeastern New Mexico...
  Northeastern Loving County in western Texas...

* Until 730 PM CDT/630 PM MDT/.

* At 623 PM CDT/523 PM MDT/, a severe thunderstorm was located 10
  miles east of Malaga, or 25 miles southeast of Carlsbad, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Eddy, southwestern Lea and northeastern Loving
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3203 10405 3235 10400 3241 10336 3177 10335
TIME...MOT...LOC 2323Z 275DEG 23KT 3216 10390 

HAIL...1.25IN
WIND...60MPH
 
$$

80
2 follow-up statements
144 
WWUS54 KMAF 012349
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Sat Jun 1 2019

NMC015-025-TXC301-020030-
/O.CON.KMAF.SV.W.0261.000000T0000Z-190602T0030Z/
Eddy NM-Lea NM-Loving TX-
649 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND
NORTHEASTERN LOVING COUNTIES...

At 649 PM CDT/549 PM MDT/, a severe thunderstorm was located 18 miles
northeast of Red Bluff Reservoir, or 28 miles north of Mentone,
moving east at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Eddy, southwestern Lea and northeastern Loving Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 10393 3236 10388 3241 10336 3177 10335
TIME...MOT...LOC 2349Z 280DEG 23KT 3211 10370 

HAIL...2.50IN
WIND...60MPH
 
$$

80
968 
WWUS54 KMAF 020011
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT Sat Jun 1 2019

NMC015-025-TXC301-020030-
/O.CON.KMAF.SV.W.0261.000000T0000Z-190602T0030Z/
Eddy NM-Lea NM-Loving TX-
711 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND
NORTHEASTERN LOVING COUNTIES...

At 711 PM CDT/611 PM MDT/, a severe thunderstorm was located 22 miles
west of Jal, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Eddy, southwestern Lea and northeastern Loving Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 10393 3236 10388 3241 10336 3177 10335
TIME...MOT...LOC 0011Z 271DEG 20KT 3212 10357 

HAIL...1.25IN
WIND...60MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:48 PM MDT, 35 minutes earlier.

Area forecast discussion, Jun 1, 4:48 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CDT Sat Jun 1 2019

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

There is a chance of TSRA through the next 24 hours. Most of the
storms are expected to be along and west of the Pecos River this
evening. Winds will be elevated and gusty out of the southeast
this evening then decrease some tonight then increase again Sunday
afternoon out of the southeast. Low ceilings are expected for HOB
tonight into Sunday morning and may impact other terminals as
well.

&&

.PREV DISCUSSION... /issued 501 PM CDT Sat Jun 1 2019/

UPDATE...

Updated forecast for issuance of Severe Thunderstorm Watch.

DISCUSSION...

A Severe Thunderstorm Watch has been issued for southeast New
Mexico and portions of West Texas until 10 pm MDT/11 pm CDT. The
weather grids were updated to include severe mention across the
whole watch area.

PREV DISCUSSION... /issued 253 PM CDT Sat Jun 1 2019/

DISCUSSION...

Not much change expected to the unsettled weather pattern this
weekend through the middle of next week. An upper level storm
system along the California Coast will remain nearly stationary
through Monday and then slowly eject toward the forecast area
Tuesday and Wednesday. Ahead of this system deep and persistent
southwesterly flow aloft will eject periodic disturbances and
interact with a very moist, unstable and sheared atmosphere east
of a surface trough/dryline along the extreme west Texas/eastern
New Mexico border. Thunderstorms, some severe, are anticipated
every day in this regime. Through the day Monday, the highest
probability of thunderstorms will be across the southeast New
Mexico Plains south to the Guadalupe and Davis Mountains, and the
plains immediately adjacent to the mountains. These locations will
be closer to the upper level storm system and passing disturbances.
By late Monday through Wednesday thunderstorms chances will also
increase across the Permian Basin as the system ejects into the
southern rockies.

Relief is finally forecast to be on the way by next Thursday
through Saturday as the upper system ejects east of the area and
replaced by upper level ridging with above normal temperatures
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  87  68  88 /  20  30  40  30
Carlsbad                       65  90  67  87 /  50  30  50  30
Dryden                         72  91  73  91 /  20  10  40  30
Fort Stockton                  69  88  70  88 /  50  20  50  40
Guadalupe Pass                 64  84  66  81 /  50  40  60  30
Hobbs                          64  85  65  81 /  50  30  60  40
Marfa                          60  86  60  84 /  50  30  60  40
Midland Intl Airport           67  88  69  87 /  30  30  40  40
Odessa                         67  88  69  86 /  30  30  50  40
Wink                           67  90  69  91 /  50  30  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Jun 1, 1:42 PM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
242 PM CDT Sat Jun 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
242 PM CDT Sat Jun 1 2019 /142 PM MDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some severe, will be possible this
afternoon and tonight. Large hail, damaging winds, frequent
lightning, locally heavy rainfall, and an isolated tornado will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms, some severe, will be possible over much of
West Texas and southeastern New Mexico Sunday and Monday. The best
chances for severe thunderstorms will be in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Special weather statement, Jun 1, 4:45 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Sat Jun 1 2019

TXZ276-277-279-281-012330-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
Davis Mountains TX-
545 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Big Bend Ranch State Park, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster and east central Presidio Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 2974 10400 2985 10407 3013 10386 3004 10371
      2989 10360
TIME...MOT...LOC 2245Z 227DEG 21KT 2984 10397

10
Local storm report, Jun 1, 4:48 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
548 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             MENTONE                 31.71N 103.60W
06/01/2019  E1.00 INCH       LOVING             TX   LAW ENFORCEMENT

&&

CMR
Local storm report, Jun 1, 4:52 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
552 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             MENTONE                 31.71N 103.60W
06/01/2019  E1.25 INCH       LOVING             TX   LAW ENFORCEMENT

&&

CMR
Local storm report, Jun 1, 5:07 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
607 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             9 S ARTESIA             32.72N 104.43W
06/01/2019  E1.25 INCH       Eddy               NM   TRAINED SPOTTER

&&

CMR
Local storm report, Jun 1, 5:09 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
609 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             9 S ARTESIA             32.72N 104.43W
06/01/2019  E2.00 INCH       Eddy               NM   TRAINED SPOTTER

            MILE MARKER 59 ON US HIGHWAY 285

&&

CMR
Special weather statement, Jun 1, 5:18 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM MDT Sat Jun 1 2019

NMZ028-012345-
Eddy County Plains NM-
518 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY COUNTY UNTIL
545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Malaga, or 24 miles southeast of Carlsbad, moving
east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Eddy
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3209 10408 3233 10402 3234 10374 3202 10382
TIME...MOT...LOC 2318Z 281DEG 28KT 3216 10391

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:50 PM MDTSevere Thunderstorm WarningMAFLea40 min
May 31, 10:27 PM MDTSpecial Weather StatementMAFEddy48 min
Jun 1, 2:56 PM MDTSpecial Weather StatementMAFEddy34 min
Jun 1, 3:19 PM MDTSpecial Weather StatementMAFEddy26 min
Jun 1, 3:33 PM MDTSevere Thunderstorm WarningMAFEddy42 min
Jun 1, 3:34 PM MDTSevere Thunderstorm WarningMAFEddy56 min
Jun 1, 4:05 PM MDTSpecial Weather StatementMAFEddy25 min
Jun 1, 4:29 PM MDTSevere Thunderstorm WarningMAFEddy76 min
Jun 1, 4:47 PM MDTSevere Thunderstorm WarningMAFEddy, Lea58 min
Jun 1, 5:18 PM MDTSpecial Weather StatementMAFEddy27 min
Jun 1, 5:50 PM MDTSpecial Weather StatementMAFLea25 min
May 31, 6:00 PM MDTSpecial Weather StatementMAFJeff Davis30 min
May 31, 6:27 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos63 min
May 31, 6:33 PM MDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis57 min
May 31, 6:41 PM MDTSevere Thunderstorm WarningMAFJeff Davis, Reeves64 min
May 31, 6:45 PM MDTSpecial Weather StatementMAFBrewster30 min
May 31, 6:50 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
May 31, 6:51 PM MDTSpecial Weather StatementMAFJeff Davis24 min
May 31, 7:17 PM MDTSpecial Weather StatementMAFJeff Davis13 min
May 31, 7:28 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 31, 7:32 PM MDTSpecial Weather StatementMAFCulberson43 min
May 31, 7:35 PM MDTSpecial Weather StatementMAFJeff Davis25 min
May 31, 7:46 PM MDTSpecial Weather StatementMAFReeves14 min
May 31, 7:56 PM MDTSevere Thunderstorm WarningMAFReeves64 min
May 31, 8:03 PM MDTSpecial Weather StatementMAFJeff Davis12 min
May 31, 8:12 PM MDTSevere Thunderstorm WarningMAFPresidio63 min
May 31, 8:19 PM MDTSpecial Weather StatementMAFCulberson26 min
May 31, 8:22 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward53 min
May 31, 8:31 PM MDTSpecial Weather StatementMAFWinkler29 min
May 31, 8:47 PM MDTSpecial Weather StatementMAFCulberson28 min
May 31, 9:13 PM MDTSevere Thunderstorm WarningMAFBrewster, Presidio62 min
May 31, 9:18 PM MDTSpecial Weather StatementMAFTerrell27 min
May 31, 10:25 PM MDTSpecial Weather StatementMAFBrewster50 min
May 31, 11:17 PM MDTSpecial Weather StatementMAFBrewster43 min
Jun 1, 2:31 PM MDTSpecial Weather StatementMAF44 min
Jun 1, 3:20 PM MDTSpecial Weather StatementMAFReeves25 min
Jun 1, 3:45 PM MDTSpecial Weather StatementMAFReeves45 min
Jun 1, 3:51 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward54 min
Jun 1, 4:29 PM MDTSpecial Weather StatementMAFJeff Davis31 min
Jun 1, 4:35 PM MDTSpecial Weather StatementMAFLoving25 min
Jun 1, 4:43 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward77 min
Jun 1, 4:45 PM MDTSpecial Weather StatementMAFPresidio45 min
Jun 1, 4:56 PM MDTTornado WarningMAFPecos, Reeves34 min
Jun 1, 5:28 PM MDTTornado WarningMAFPecos47 min
Jun 1, 5:34 PM MDTSpecial Weather StatementMAF26 min
Jun 1, 5:59 PM MDTSpecial Weather StatementMAFPresidio46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.